Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Indianapolis, IN

July 17, 2017Bartholomew County, Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 17, 2017, 1:50 AM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 1:50 AM EDT (05:50 UTC)
Expired
Jul 17, 2017, 2:18 AM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS53 KIND 170550
SVRIND
INC005-031-079-170630-
/O.NEW.KIND.SV.W.0144.170717T0550Z-170717T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
150 AM EDT MON JUL 17 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Decatur County in central Indiana...
  East central Bartholomew County in central Indiana...
  Northeastern Jennings County in southeastern Indiana...

* Until 230 AM EDT.

* At 149 AM EDT, a severe thunderstorm was located 11 miles east of
  Columbus, moving southeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Westport, Hartsville, Millhousen, Letts, Burney and Newbern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3926 8530 3920 8544 3913 8544 3903 8555
      3925 8581 3933 8566 3928 8530
TIME...MOT...LOC 0549Z 299DEG 15KT 3926 8571 

HAIL...1.25IN
WIND...<50MPH
 
$$

MK
2 follow-up statements
791 
WWUS53 KIND 170601
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
201 AM EDT MON JUL 17 2017

INC005-170611-
/O.CAN.KIND.SV.W.0144.000000T0000Z-170717T0630Z/
Bartholomew IN-
201 AM EDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARTHOLOMEW
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3920 8544 3913 8544 3903 8555 3915 8569
      3926 8569 3930 8559 3928 8530 3926 8530
TIME...MOT...LOC 0601Z 299DEG 15KT 3924 8565 

$$

INC031-079-170630-
/O.CON.KIND.SV.W.0144.000000T0000Z-170717T0630Z/
Decatur IN-Jennings IN-
201 AM EDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR SOUTHERN DECATUR AND NORTHEASTERN JENNINGS COUNTIES...

At 201 AM EDT, a severe thunderstorm was located 11 miles southwest
of Greensburg, or 14 miles east of Columbus, moving southeast at 15
mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Westport, Millhousen and Letts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3913 8544 3903 8555 3915 8569
      3926 8569 3930 8559 3928 8530 3926 8530
TIME...MOT...LOC 0601Z 299DEG 15KT 3924 8565 

HAIL...1.25IN
WIND...<50MPH
 
$$

MK
348 
WWUS53 KIND 170618
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
218 AM EDT MON JUL 17 2017

INC031-079-170627-
/O.CAN.KIND.SV.W.0144.000000T0000Z-170717T0630Z/
Decatur IN-Jennings IN-
218 AM EDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR AND
NORTHEASTERN JENNINGS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is 
still possible with this thunderstorm.

LAT...LON 3920 8544 3913 8544 3903 8555 3915 8569
      3926 8569 3930 8559 3928 8530 3926 8530
TIME...MOT...LOC 0616Z 299DEG 15KT 3921 8557 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:58 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 16, 11:58 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1158 PM EDT Sun Jul 16 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 1241 PM EDT Sun Jul 16 2017

A cold front lies from southeast lower MI southwest through
northwest Indiana, then west across IL and southern IA. High
pressure is across the Upper Midwest from northern MN through
upper MI. A mid/upper level trough will move southward over the
upper Great Lakes into the lower Ohio Valley pushing the front
slowly southward which will bring scattered showers and
thunderstorms to the region later today and early tonight.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 959 PM EDT Sun Jul 16 2017

UPDATE...
Showers and thunderstorms continue to move through central Indiana
at this hour, but activity has remained below severe limits so
far. Convective chances should subside after midnight and the
threat for fog formation will then commence. Lowered overnight
lows a few degrees, but otherwise no changes. Updated grids have
been sent.

PREVIOUS DISCUSSION...
Cold front continues to move slowly southward and should be
across the central parts of the state by 17/00Z. Looking at
current forecast soundings from the HRRR, the forcing looks a
little weak in association with this front. Temperatures are
having a hard time to reach convective temperatures that are
in the upper 80s to near 90 degrees, and 500 mb temperatures
are around -10 deg C. Yet, there is a good instability gradient
with this frontal bounday with MLCAPE that has been expected to
be just above 2000 J/kg within the next 6 hours. Models have been
touting the better chances will be over IL and the western IN
counties that will move south. So, will continue to press on with
the chance for scattered strong thunderstorms this evening across
central IN with the main threat being strong gusty winds and
possibly hail.

Looks like the showers/thunderstorms will have moved east towards
the pre-dawn hours Monday morning as the frontal boundary is
accompanied by the mid level trough as it moves off to the upper
OH Valley and Adirondacks.

Confidence: Medium-High re:thunderstorms...not everywhere may see
storms due to them being scattered across the area. High in
timing of ending during early morning hours Monday.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 238 PM EDT Sun Jul 16 2017

With high pressure moving in from the north, looks to be a few
nice days coming to the area. This high pressure will become
enhanced by mid/upper level ridging centered over OK and extending
northeast through Indiana into lower MI. Thus, expect the period
to be dry. Went and ran the possibility for fog the next couple of
nights and the Super Blend went ahead and produced some patchy
fog across many of our areas Tlate Monday night/Tuesday morning
as that high pressure will result in nearly calm conditions and
dew points in the low-mid 60s and temperatures falling to near
those levels prior to sunrise.

Otherwise, Tuesday will be another dry day and with the surface
high and the mid-level ridge axis being through Indiana,
temperatures will be in the mid-upper 80s with some areas across
central and southern IN with apparrent temperatures in the upper
80s to around 90. So, the next few days impacts will be with the
effects of widespread sunshine during the day and temperatures
feeling like they are approaching 90 on Tuesday.

Confidence: Medium on patchy fog. High on daytime temperatures by
Tuesday.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 237 PM EDT Sun Jul 16 2017

A lot of moving parts makes the extended forecast challenging and
low confidence at best with precip potential as heat...humidity
and increasing threats for thunderstorms likely will make for an
active and rather uncomfortable period.

Upper ridge expansion east into the mid Mississippi...lower Ohio
and Tennessee Valleys will bring a return to very warm
temperatures and maybe most unpleasant of all...high humidity
values that are likely to compare to some of the muggier
conditions experienced earlier this week. The periphery of the
ridge will once again serve as the highway for upper level waves
to help generate periodic convective clusters within a northwest
flow regime extending from the northern Plains into the Great
Lakes.

Remain skeptical at depiction of upper ridge strength on bulk of
the extended model guidance as think mid level heights may be
overdone to some degree. This has been a modeling challenge all
summer so far over the eastern Midwest with heights aloft being
analyzed too high at 5 days out before retrograding those higher
heights in the sub 3-4 day period. Extended guidance appears to be
doing this again in this situation...albeit subtly...as ridge
strength has backed off. This would conceivably enable the
convective cluster train to shift further south with time and
present greater impacts over parts of central Indiana by late
week. That would also match up from a persistence standpoint as
trends have favored the enhanced convective impacts into the
region for the last several weeks.

So with that all in mind...have bumped up pops and cloud cover
just a bit to account for the potential of greater impacts from
convection through much of the extended. Attempting to provide
detail to timing and location of convective impacts at this point
is futile. The general idea here is that any convective cluster
within the northwest flow aloft that impacts parts of the forecast
area will have the potential to produce all forms of severe
weather and unfortunately for our waterlogged locales...heavy
rainfall and flooding.

With that all being said...the potential for heat and high
humidity presenting quite possibly the highest heat indices of
the summer so far are very real...especially over the southwest
half of the forecast area. High temperatures into the low and
possibly mid 90s are definitely on the table...especially early in
the extended period. While model dewpoints appear overdone...
expect a return to values in the 70s for much of the period.

&&

.AVIATION /Discussion for the 17/0600Z TAF Issuance/...

Issued at 1156 PM EDT Sun Jul 16 2017

MVFR fog formation can be expected at KIND overnight and IFR or
worse at KLAF/KHUF/KBMG. After fog dissipates after Mon 13Z, VFR
conditions will return for the remainder of the TAF period. Winds
will generally be light and variable.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...DWM
NEAR TERM...DWM/TDUD
SHORT TERM...DWM
LONG TERM....Ryan
AVIATION...TDUD
Hazardous weather outlook, Jul 16, 5:49 PM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
549 PM EDT Sun Jul 16 2017

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
549 PM EDT Sun Jul 16 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Widely Scattered thunderstorms will occur tonight. An
isolated strong storm is possible over western sections this evening.
However no outbreaks of severe weather is expected at this time.

Hazards: Cloud to ground lightning...brief heavy rain...gusty winds
and small hail.

Timing: This evening.

Discussion: A Cold front will move southeast across Indiana tonight.
A warm and unstable air mass will occur this evening...especially
over western sections.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: An isolated storm remains a possibility over southeast
portions of central Indiana on Monday. More widespread thunderstorms
are possible over all or parts of central Indiana Thursday through
through next weekend. It is too early to tell if there will be a
potential for severe storms. However, any storm is capable of
producing gusty winds, brief heavy rain and cloud to ground
lightning.

Discussion: Storms are possible across all or parts of the area
early Thursday through Saturday as another cold front drops south
toward the area and upper waves move through as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JH

In the hours before

Special weather statement, Jul 16, 10:39 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1039 PM EDT SUN JUL 16 2017

INZ036-045-170315-
Montgomery IN-Putnam IN-
1039 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY AND NORTHERN
PUTNAM COUNTIES UNTIL 1115 PM EDT...

At 1038 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Crawfordsville, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ladoga, Roachdale, Bainbridge, New Market, Fillmore, Waveland,
Russellville, Carpentersville and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3997 8699 3990 8669 3963 8669 3976 8701
      3987 8701 3987 8704
TIME...MOT...LOC 0238Z 292DEG 20KT 3986 8695

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:39 PM EDTSpecial Weather StatementINDPutnam36 min
Jul 16, 10:52 PM EDTAreal Flood WarningINDRandolph3 hr
Jul 16, 11:27 PM EDTAreal Flood WarningINDHenry3 hr
Jul 16, 11:48 PM EDTFlash Flood WarningINDRandolph3 hr
Jul 17, 12:28 AM EDTFlash Flood WarningINDHenry3 hr
Jul 17, 1:39 AM EDTAreal Flood WarningINDDecatur, Rush, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.